Heavy Snow, Bayfield
- When
- February 3, 4:00 PM CST to February 4, 2:00 PM CST
- Where
- Bayfield forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.635, -91.181 (the zone’s center; the record gives no point)
Heavy lake effect snow fell along Lake Superior's south shore. In Iron and Ashland counties, Montreal had 15 inches, Upson reported 13", Hurly and Pence had 9 inches of snow, and Mellen reported 7 inches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Heavy lake effect snow fell along Lake Superior's south shore. In Iron and Ashland counties, Montreal had 15 inches, Upson reported 13", Hurly and Pence had 9 inches of snow, and Mellen reported 7 inches. Another band of heavy lake effect snow fell over Bayfield County from near Brule to near Cornucopia. Amounts ranged from 7 to 9 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 3, 3:30 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE DULUTH MN
330 PM CST MON FEB 3 2003
MAIN FOCUS FOR TONIGHT REMAINS LAKE EFFECT SNOW. LOOKS LIKE THE
POTENTIAL FOR A SIGNIFICANT ROUND OF LAKE EFFECT SNOW TONIGHT ALONG
THE SOUTH SHORE. 18Z MESOETA BUFKIT SOUNDING GIVES A STRONG
INDICATION THAT SOME MAJOR SNOW WILL OCCUR ON THE SOUTH SHORE.
PRESENCE OF MOISTURE...PVA...INCREASING LAKE-850 DELTA-T VALUES AND
LACK OF AN INITIAL INVERSION ALL LEND CREDENCE TO THE LAKE EFFECT.
WILL KEEP THE EARLIER POSTED WARNINGS IN TACT...WITH BAYFIELD
IN EFFECT TONIGHT AND ASHLAND AND IRON IN EFFECT THROUGH TUESDAY
MORNING. ETA/MESOETA SEEM TO HAVE A GOOD HANDLE ON THE CURRENT
SITUATION...AND HAVE UTILIZED MUCH MORE THAN THE AVN/NGM.
WILL GO WITH 6 TO 10 INCHES FOR A STORM TOTAL IN BAYFIELD COUNTY
TONIGHT...AS THERE COULD BE SOME 1 INCH PER HOUR SNOWFALL AMOUNTS
AT TIMES TONIGHT. ASHLAND AND IRON COULD EASILY SEE A FOOT OF SNOW
FOR A COMBINED SUNDAY NIGHT-TUESDAY TOTAL. ALREADY THEYVE SEEN 2 TO
4 INCHES FROM LAST NIGHT INTO TODAY.
THE REST OF THE AREA WILL SEE SKIES CLEAR OUT PRETTY NICELY
TONIGHT...AS DRY HIGH PRESSURE BUILDS IN. THE GRADIENT STRENGTHENS
OVERNIGHT...BRINGING STRONG WINDS TO THE WESTERN LAKE SUPERIOR
REGION. COULD BE SOME PRETTY SIGNIFICANT BLOWING AND DRIFTING ALONG
THE SOUTH SHORE...AS THE SNOW STARTS TO PILE UP.
THE LAKE EFFECT SNOW TAPERS OFF ON TUESDAY...AS THE INVERSION
HEIGHT LOWERS DURING THE DAY. THE NEXT ITEM OF INTEREST ARRIVES ON
WEDNESDAY...AS A WEAK WAVE RIDES INTO THE REGION. WILL GO WITH 30
POPS ACROSS THE BOARD...WITH LITTLE ACCUMULATION. TEMPS BEFORE THE
NEXT SYSTEM ARRIVES LOOK QUITE COLD FOR TUESDAY NIGHT. FWC/MAV AND
ETA MOS/ROS DIFFER CONSIDERABLY...WITH ETA UP TO 17 DEGREES WARMER
FOR TUESDAY NIGHT. THINK WITH LIGHT WINDS AND THE NEW SNOW PACK
TEMPS WILL FAVOR THE COLDER TEMPS. WILL SIDE WITH THOSE.
.DLH...LAKE EFFECT SNOW WARNING IN EFFECT FOR BAYFIELD COUNTY
TONIGHT. LAKE EFFECT SNOW WARNING IN EFFECT FOR ASHLAND
AND IRON COUNTIES THROUGH TUESDAY MORNING.
DAPMNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 700 AM CST MON FEB 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN ADDITIONAL INCH OF SNOW IS EXPECTED FOR SOUTHERN AND EASTERN PARTS OF THE AREA TODAY...MOSTLY THIS MORNING. HOWEVER...STORM TOTAL ACCUMULATIONS...LOOKING BACK...MEET WARNING CRITERIA OF 6 INCHES FOR BURNETT...WASHBURN...SAWYER...AND PRICE COUNTIES OF WISCONSIN. BY THE SAME METHOD...ADVISORY CRITERIA IS MET FOR PINE COUNTY OF MINNESOTA AND BAYFIELD...ASHLAND...AND IRON COUNTIES OF WISCONSIN. IN ADDITION...AN INCH OR TWO OF FRESH SNOW IS EXPECTED TO FALL ACROSS THE MINNESOTA ARROWHEAD TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COMBINATION OF ARCTIC AIR AND ONSHORE WINDS SHOULD RESULT IN SCATTERED SNOW SHOWERS ALONG THE WISCONSIN SHORE OF LAKE SUPERIOR THROUGH THE PERIOD. ICE FORMATION WILL REDUCE ACCUMULATION SOMEWHAT. .SPOTTER INFORMATION STATEMENT... SNOWFALL SPOTTERS ARE ENCOURAGED TO REPORT THEIR SNOWFALL TOTALS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH EOM
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342670, 5342671, 5342672.